| Model Number |
8271 |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Aspiration/Inhalation (1725)
| Date of Event |
11/28/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
From the initial placement of the voice prosthesis, the patient had an uncomfortable leak that turned into a terrifying leak, including both liquid and food particles.The patient has aspirated liquid and food particles into the lungs and medical professionals were concerned that the patient could get aspirated pneumonia if he/she continued to use the voice prosthesis.The patient were at times worried that the leakage was life-threatening since a lot of fluid entered the lungs and the patient could not take a breath deep enough to cough.Description of the product: provox vega and provox vega xtraseal are a one-way valve (prostheses) that keeps a te-puncture open for speech, while reducing the risk of fluids and food entering the trachea.Provox vega voice prostheses are not permanent implants, and needs periodic replacement.The prosthesis is available in different diameters and several lengths and is made of medical grade silicone rubber and fluoroplastic.The voice prosthesis is seated in a puncture in the wall between esophagus and trachea.Intended use: provox vega voice prosthesis is a sterile single use indwelling voice prosthesis intended for voice rehabilitation after surgical removal of the larynx (laryngectomy).Cleaning of the voice prosthesis is performed by the patient while it remains in situ.The provox insertion system is a sterile single use device intended for anterograde replacement of the provox vega voice prosthesis.This replacement procedure is carried out by a medical professional in accordance with local or national guidelines.The provox insertion system is not intended to be used for insertion of a voice prosthesis in a freshly made puncture.
Additional Manufacturer Narrative
This is a preliminary report and a theoretical investigation; the product has not been returned and follow-up questions have not been answered.The cause of leakage cannot be concluded, but it is advised that the patient/clinican consider the advice and troubleshooting queries given by the clinical expert: 1.Scope the patient, query has the oesophageal flange opened properly and is it sitting flush against the oesophageal wall? 2.Central leakage: - query any candida, mucus or food on the voice prosthesis? - query inadvertent opening of the voice prosthesis during speech or swallowing caused by negative pressure - manifests as a small, delayed leak post-swallow.3.Peripheral leakage - if the right length voice prosthesis is in situ - not too long or too short and the patient is still leaking peripherally try an xtraflange and troubleshoot why he is leaking peripherally.Query reflux damaging tissues.Query has diabetes.Carry out video swallow stricture.Alternatively trial an provox xtraseal voice prosthesis.In addition, consider additional training for clinicians, please contact sales representants for atos medical.Cause of the leakage is currently inconclusive until more information is available.Vigilance trend data do not show any unacceptable trends.No corrective action/preventive action is considered necessary at this stage of the investigation.
Additional Manufacturer Narrative
This is a preliminary report and a theoretical investigation; the product has not been returned and follow-up questions have not been answered.The cause of leakage cannot be concluded, but it is advised that the patient/clinican consider the advice and troubleshooting queries given by the clinical expert: scope the patient, query has the oesophageal flange opened properly and is it sitting flush against the oesophageal wall? central leakage: query any candida, mucus or food on the voice prosthesis? query inadvertent opening of the voice prosthesis during speech or swallowing caused by negative pressure - manifests as a small, delayed leak post-swallow.Peripheral leakage - if the right length voice prosthesis is in situ - not too long or too short and the patient is still leaking peripherally try an xtraflange and troubleshoot why he is leaking peripherally.Query reflux damaging tissues.Query has diabetes.Carry out video swallow stricture.Alternatively trial an provox xtraseal voice prosthesis.In addition, consider additional training for clinicians, please contact sales representants for atos medical.Cause of the leakage is currently inconclusive until more information is available.Vigilance trend data do not show any unacceptable trends.No corrective action/preventive action is considered necessary at this stage of the investigation.
Event or Problem Description
Event or Problem Description
Additional Manufacturer Narrative
This is the final investigation upon return of the product.The prosthesis was disinfected in 70% ethanol prior to investigation.According to the complaint form, the prosthesis was used for about 2 months.It has biofilm on it, which has caused the silicone material of the tracheal flange to curve.Such growth is caused by candida.Leakage occurs before and after cleaning with a provox brush.The sealing surface of the blue support ring had some stiff mucus on it which could be brushed off.After cleaning the sealing surface and the flap, the flap is clean (no candida on it) but leakage still occurs.Damage found on the ring's edge, likely to have caused the leakage.Other damage not found on the prosthesis.These follow up questions were sent to the reporter, but was left unanswered: - ask if the patient had a size 17fr 6mm before or this is a new size - ask why the clinicians did not replace the prosthesis when leakage was noticed.Internal investigation: clinicians have been consulted and considerations for clinicians from previous complaint.Search for previous similar complaints has also been performed.Discussion: when leakage occur, the patient must seek medical attention according to the ifu.Until medical help is reached, a provox vega plug 17fr (ref (b)(4)) could be used as an intermediate help to stop the leakage temporarily.Do not attempt to clean the prosthesis with any sharp tools, only use the provox brush and flush.The blue material is easily scratched with a sharp tool.Do not use excessive force.Candida tends to mutate to survive better in the environment where it acts.When this happens there will be more growth of candida on the voice prosthesis during a shorter period resulting in a shorter device lifetime.The growth of candida varies from patient to patient.It is not unusual that device lifetime differs from time to time, even if same brand/type of voice prostheses are used.The intensity of candida growth into the voice prosthesis material varies depending on numerous factors such as food/drinking habits, use of antibiotics, cleaning with brush/flush, if the patient has an ongoing candida infection.Some dietary measures, like the daily intake of yoghurt or butter milk containing lactobacilli, are considered helpful against excessive candida growth.An alternative could be to try using anti-candida drugs taken orally.Consider cleaning the prosthesis thoroughly and regularly, using the provox brush and flush, as instructed in the ifu.It is recommended to clean every morning and night, and after every meal.Only use the brush and flush with water with the provox flush.Make sure that the brush is not worn, recommended usage time is 1 month.Candida causes the silicone material to curve as it grows into the material.Atos medical clinical lead advises clinicians: 1.Scope the patient, query has the oesophageal flange opened properly and is it sitting flush against the oesophageal wall? 2.Central leakage query any candida, mucus or food on the voice prosthesis? if candida, upsize from 17fr to activalve light (22,5fr).Query inadvertent opening of the voice prosthesis during speech or swallowing caused by negative pressure - manifests as a small, delayed leak post-swallow.If yes, upsize from 17fr to activalve strong (22,5fr).3.Peripheral leakage - if the right length voice prosthesis is in situ - not too long or too short and the patient is still leaking peripherally try an xtraflange and troubleshoot why he is leaking peripherally.Query reflux damaging tissues.Query has diabetes.Carry out video swallow stricture.Alternatively trial an xtraseal vp.Conclusion: this is the final report upon returning of the prosthesis.Leakage is caused by damage on the edge of the support ring, or candida growth or a combination of both.Consider the advice and troubleshooting queries given above by the clinical expert.Consider additional training for clinicians, please contact sales representant's for atos medical.Cause code will be user error (damaged edge) possibly in combination with candida.Risk analysis: leakage around or leakage through that has been undetected for long time due to manufacturing errors, poor tissue condition or candida (or other microorganisms) overgrowth leading to aspiration pneumonia (6).Normally this failure mode leads to coughing (2).In this case clinical severity 2 is chosen = negligible.S=2 confirmed by clinician: ".There was likely a clinical effect but it can be expected as part of the treatment and potentially could have been avoided by correct intervention." vigilance trend data do not show any unacceptable trends.No corrective action/preventive action is considered necessary at this stage of the investigation.